Medications in PEG Tube?

  1. 0
    I've been looking all in my davis drug guide and I can't find anything. I am supposed to administer meds tomorrow to a woman who has a peg tube. Well here are her meds.
    Sinment 25/100mg
    Zantac 150
    Paxil CR- cant give it because it is time released?
    Aricept 10mg
    Can I give these in her tube? What do I do? THANKS!!! Im stessing out over this
  2. Get our hottest student topics delivered to your inbox.

  3. 14,413 Visits
    Find Similar Topics
  4. 7 Comments so far...

  5. 0
    I've had a few pts. with PEG tubes. Meds were crushed & mixed with water & given through the PEG tube with a 60cc syringe. One pt. also had 2 liquid meds that I added to the cocktail - I felt like a bartender. You'll check for residual & placement of the tube, administer the meds, and then flush with more water - check with the RN or your instructor about your hospital's particular protocols. Also check with the pt.'s RN about the timed-release Paxil - see how they've been giving it. You're right - it's timed release so ideally it shouldn't be crushed, particularly if it's a capsule. However, sometimes other circumstances, like a PEG tube, mean that you need to think outside the box.

    Have a good day tomorrow.
  6. 0
    Yeah..we have went over meds just a little but this week is when we are going over putting them through tubes..lucky me, i get to do it before we are taught..I should do well in critical thinking friday..thanks for the advice.
  7. 0
    do not give time released medications via PEG tube. The MD will need to write another order (if pharmacy has not changed it already).
  8. 1
    Don't just check with the RNs. Check with the hospital pharmacist. It is common practice to crush meds that need to be administered via PEG but this is not always correct. Pantaloc (pantoprazole) must be dissolved in sodium bicarbonate before administration and cannot be administered within a certain amount of time of any other meds. The reasoning is that PEG bypasses many steps in digestion and therefore digestive enzymes. Many RNs had been crushing the pantaloc, mixing with water and administering it with the other meds. What happens is it alters the pH of the digestive tract when given through the PEG and essentially prevents ANYTHING that you have given (including feedings) from being absorbed. To stop the change in pH, you dissolve in the sodium bicarb. It was only because I asked the pharmacist that I knew this - there was nothing in the CPS, my med book, etc. If in doubt, always ask the pharmacist - they are a wonderful source of knowledge and wisdom.
    rehanna123 likes this.
  9. 0
    Thanks for the advice..
  10. 0
    I agree -- the pharmacist can be an invaluable resource.
  11. 0
    Yay I did it!!! My instructor was a really big help and showed me alot. I gave meds through the peg tube and done a feeding...I was really nervous but i did it..


Top